Thunderstorm Wind, Monroe
- When
- June 18, 5:55 PM EST
- Where
- Monroe County, 1.25 mi ENE of Stormville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.960, -75.210
Trees were down blocking roadways.
Severe thunderstorms caused wind damage across portions of eastern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms caused wind damage across portions of eastern Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 18, 5:27 PM EST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
627 PM EDT Mon Jun 18 2018
.SYNOPSIS...
A cold front will move across the area tonight into Tuesday,
before pushing south of the area later Tuesday into Tuesday
night. Weak high pressure will briefly affect the area Tuesday
night, before shifting offshore Wednesday. An area of low
pressure will develop along this boundary across the Ohio River
Valley On Wednesday, then move eastward along this boundary
Wednesday into Wednesday night, while a cold front moves across
the area from the north. High pressure builds across the
northeast Thursday night, before shifting offshore Friday. A
warm front is expected to lift across the area later Saturday,
followed with a cold front on Sunday into Sunday night.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Hot and humid through early evening. Mixing has improved, and
now SW winds are gusting to 25 mph, mainly across the interior.
Highs currently in the upper 80s to low 90s, but with surface
dewpoints in the low to mid 70s, the Heat Index remains in the
upper 90s to around 100. Heat Advisory remains in effect until 8
pm.
Line of showers and thunderstorms moving through Carbon and
Monroe counties. MUCAPE currently around 2000 J/kg, indicating
high instability, but there is not much shear, so although there
may be a few severe thunderstorms, not expecting a widespread
severe weather outbreak. PWATs almost 2", so thunderstorms will
be capable of heavy rain.
By late this evening into the overnight, initial storms will
have diminished but as the actual cold front begins to push
south into the region there will likely be some additional
showers and storms associated with it...this would be by around
the midnight time frame across the far north through the
southern Poconos and northern NJ with chance to slight POPs
pushing south overnight in association with the front.
Instability will be decreasing with this second round though
deep layer shear will be increasing with 0-3 km shear values
reaching 30+ knots across the north. Thus, still can't rule out
an isolated strong to severe storm and will also have to closely
watch heavy rain potential since PWATs will be maxing out near
2 inches along the front. Again, best chances both for storms as
well as additional hazards of heavy rain and strong winds will
be from the Lehigh Valley northward...especially since storms
should weaken overnight as they push south toward the I-95
corridor from Philly to Trenton. It will be a very warm, muggy
night since the actual front doesn't arrive until late. Both
temps and dew points will remain in the 70s for a good portion
of the area through the night.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The aformentioned cold front will be situated close to the I-95
corridor across SE PA to start the day but will continue to
progress slowly southward through the day. The good news is this
will lead to a drying trend with lowering dew points from north
to south. This will result in conditions feeling much more
comfortable by afternoon except across the Delmarva where
humidity will linger closer to the front. Along and south of the
cold front, there will continue to be chances for some showers
and storms with most of this activity occuring in the afternoon
over the Delmarva coinciding with peak heating. Not expecting
any of these storms to be severe though as the best instability
should be just to the south. Farther north across SE PA and
central and northern NJ any early morning showers and isolated
storms with the front will give way to clearing by afternoon
with the N/NW flow behind the front. Highs will generally be in
the 80s to around 90 but with falling dew points so we won't see
the high heat indicies of today. Also, a sea breeze is likely
in the afternoon bringing cooler temperatures along the coast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Weak high pressure is expected to briefly build across the
northeast Tuesday night as the cold front continues to sag south
of the area. This is expected to lead to dry conditions across
the area through the overnight period.
The weak high pressure builds offshore on Wednesday, while the
frontal boundary remains to our south. During the day, an area
of low pressure is forecast to develop along this boundary
across the Ohio River Valley and begin moving eastward along the
boundary. A short wave/vorticity impulse is forecast to move
across the area well ahead of the actual low, so there could be
some scattered showers/thunderstorms develop during the daytime.
Overnight, the actual low itself will move across the area,
which will also likely lead to scattered showers and
thunderstorms.
On Thursday, the front will have pushed south of the area while
an area of high pressure begins to approach from the northwest.
The high will fully build across the northeast Thursday night,
before shifting offshore Friday. This will lead to fair
conditions through Friday.
However, as we go into Friday night and into the weekend, some
unsettled weather returns to the forecast. With the high
offshore of the east coast, return flow strengthens across the
area, which will allow for warm/moist air to return to the
forecast. The front to our south will return northward as a warm
front as an area of low pressure lifts through the Great Lakes
Saturday. The warm front is likely to lift into the area later
Saturday into Saturday night. While the warm front may be south
of the area on Friday night, there could be a couple of short
wave/vorticity impulses lift across the area to create some
isolated showers overnight. But as we move into Saturday and
Saturday night when the front gets closer to the area and
eventually passes through, the chances of showers and
thunderstorms increase.
The aforementioned low pressure will move across southeastern
Canada Saturday night into Sunday, eventually dragging a cold
front across the east coast on Sunday. There will remain a
chance of scattered showers and thunderstorms through Sunday and
Sunday night as the cold front moves across the area.
An area of low pressure may develop along the front as it moves
south of the area Sunday night into Monday. However, depending
on how far south the front sags to our south, shower and
thunderstorm chances could continue into Monday of next week.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...A few showers and thunderstorms may be around as a
cold front arrives from the northwest overnight, which may
locally produce brief ceiling/visibility restrictions...best
chances for this will be at KRDG, KABE, KTTN. Otherwise, VFR.
Southwesterly winds diminishing to less than 10 knots, becoming
west or west- northwest late.
Tuesday...Predominately VFR but there is a small risk of brief,
localized flight restrictions with showers and storms that
develop ahead of a cold front. The best chance for storms will
be during the afternoon but likely shift south of the terminals
by then. Winds will shift from W-SW to N-NW and gust to 20 kt
behind the front.
OUTLOOK...
Tuesday night...Generally VFR conditions expected.
Wednesday-Wednesday night...Generally VFR early, MVFR
conditions may develop later in the day into the evening with a
chance of showers.
Thursday-Friday night...Generally VFR conditions expected.
Saturday...MVFR conditions likely to develop as a warm front
approaches and lifts across the area with a chance of showers.
South to southeast winds may gust 15-20 knots during the day.
&&
.MARINE...
The conditions are anticipated to remain below Small Craft
Advisory criteria through tonight and Tuesday. However,
southerly winds will increase into this evening especially
across the northern New Jersey Atlantic coastal waters. Plenty
of very warm air moving over the cooler waters should limit the
overall mixing, therefore kept gusts below 25 knots. Seas will
also build some due to the increasing southerly flow.
A cold front crosses the waters from north to south overnight
through Tuesday morning with winds shifting to WNW and
eventually to E/NE by late Tuesday while also diminishing to
around 5-10 knots by this time.
RIP CURRENTS...
Through early this evening seas continue near 2 feet with a
dominant period of 7-8 seconds out of the southeast. The risk
for the development of dangerous rip currents is low for the
Delaware and New Jersey beaches.
OUTLOOK...
Tuesday night-Wednesday...Conditions expected to remain below
advisory levels through Wednesday.
Wednesday night...Winds may increase Wednesday night as an area
of low pressure moves off the coast and over the coastal
waters. However, conditions will likely remain below advisory
levels, although winds may gust around 20 knots at times. There
is a chance of showers and thunderstorms which could lead to
locally higher winds and waves.
Thursday-Friday night...Conditions expected to remain below
advisory levels, but winds may gust around 20 knots at times.
Saturday...A warm front is forecast to lift north of the area
later Saturday into Saturday night. Winds may gust around 20
knots at times, but are expected to remain below advisory
levels. There is a chance of showers and thunderstorms which
could lead to locally higher winds and waves.
&&
.CLIMATE...
Near record-breaking heat is possible today. Current forecast
high temperatures for this afternoon are within 1-3 their daily
records at all of our first-order climate sites.
The forecast has trended slightly cooler for Tuesday as a cold
front will likely move through early enough in the day to
prevent high temperatures from approaching record levels once
again tomorrow.
Below are the daily high temperature records for today, June 18,
at our first-order climate sites:
DAILY HIGH TEMPERATURE RECORDS: (F)
-------------------------------------
June 18 Max Temp
Station Record (Year Set)
------- ----------------
Allentown, PA 95 (1957)
Atlantic City (Pomona), NJ 95 (1944, 2014)
Georgetown, DE 97 (1957, 2014)
Mount Pocono, PA 88 (1957)
Philadelphia, PA 96 (1957)
Reading, PA 97 (1957)
Trenton, NJ 96 (1865, 1957)
Wilmington, DE 95 (1894, 1957)
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ054-055-
060>062-070-071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ001-007>010-
012-013-015-017>020-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Robertson
Near Term...MPS
Short Term...Fitzsimmons
Long Term...Robertson
Aviation...Fitzsimmons/Robertson/MPS
Marine...Fitzsimmons/Robertson/MPS
Climate...Hazardous Weather Outlook National Weather Service Mount Holly NJ 401 PM EDT Mon Jun 18 2018 NJZ001-007-008-PAZ054-055-061-062-192015- Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- 401 PM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered showers and thunderstorms this afternoon and evening may produce locally heavy downpours, along with locally strong and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ009-010-012-013-015-017>020-027-PAZ060-070-071-101>106- 192015- New Castle-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer- Gloucester-Camden-Northwestern Burlington-Ocean- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 401 PM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-192015- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem- Cumberland-Atlantic-Cape May- 401 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-192015- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 401 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-192015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 401 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
522 PM EDT MON JUN 18 2018
MDZ012-015-182200-
Queen Anne's-Kent-
522 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN QUEEN ANNE'S AND
SOUTHWESTERN KENT COUNTIES...
At 520 PM EDT, a strong thunderstorm was located near Green Haven on
the western shore, moving southeast at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations that may be impacted include...
Rock Hall, Chester, Overton, Grasonville, Stevensville, Queenstown,
Stevensville South and Dominion.
Frequent cloud to ground lightning may occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3904 7631 3897 7622 3900 7617 3901 7620
3901 7621 3918 7627 3912 7606 3892 7620
3897 7625 3891 7624 3894 7628 3889 7629
3896 7631 3886 7635 3887 7637
TIME...MOT...LOC 2120Z 300DEG 17KT 3913 7652
IovinoSpecial Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT MON JUN 18 2018
PAZ054-055-182230-
Monroe-Carbon-
546 PM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARBON AND MONROE
COUNTIES...
At 544 PM EDT, radar indicated that strong thunderstorms were
located along a line extending from around Wilkes-Barre down to the
Hazleton area. Movement was southeast at 25 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Lehighton, Mount Pocono, Tobyhanna, Palmerton, Jim Thorpe,
Nesquehoning, Weatherly, Pocono Pines, Lake Harmony, Skytop,
Tannersville, Long Pond, Kresgeville, Sun Valley, Reeders, Beltzville
State Park, McMichael, Canadensis, Blakeslee and Penn Forest
Reservoir.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4117 7515 4115 7514 4081 7548 4078 7567
4073 7576 4081 7588 4091 7599 4101 7573
4105 7577 4108 7577 4113 7569 4112 7564
4123 7554 4125 7513
TIME...MOT...LOC 2144Z 294DEG 26KT 4133 7574 4084 7620
IovinoSpecial Weather Statement
National Weather Service Mount Holly NJ
637 PM EDT MON JUN 18 2018
NJZ007-PAZ061-062-182330-
Warren-Lehigh-Northampton-
637 PM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN...LEHIGH AND
NORTHAMPTON COUNTIES...
At 636 PM EDT, radar indicated that strong thunderstorms were
located along a line from the Poconos down to Schuylkill County.
Movement was southeast at 30 mph.
Winds up to 40 mph are possible with these storms.
Locations that may be impacted include...
Allentown, Easton, Bethlehem, Forks, Emmaus, Northampton,
Hackettstown, Wilson, Washington, Blairstown, Hellertown, Nazareth,
Bangor, Slatington, Pen Argyl, Wind Gap, Bath, Belvidere, Harmony
and Oxford.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4091 7477 4088 7481 4082 7483 4071 7498
4059 7518 4061 7520 4056 7530 4042 7549
4068 7589 4078 7567 4083 7538 4086 7529
4090 7523 4093 7522 4095 7515 4100 7511
4109 7496
TIME...MOT...LOC 2236Z 307DEG 30KT 4112 7526 4071 7590
IovinoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST POCONO MOUNTAINS AIRPOR 41.14N 75.38W
06/18/2018 M59 MPH MONROE PA ASOS
&&
EVENT NUMBER PHI1801010
IOVINOThe Philadelphia radar (KDIX), 131 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were down blocking roadways.
Trees were reported down.
Trees and wires reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754975, 754977, 754979.